Interferon-induced retinopathy and its risk in patients with diabetes and hypertension undergoing treatment for chronic hepatitis C virus infection

Aliment Pharmacol Ther. 2009 Sep 15;30(6):597-602. doi: 10.1111/j.1365-2036.2009.04071.x. Epub 2009 Jun 22.

Abstract

Background: Ocular complications are amongst many side-effects of interferon based therapy for hepatitis C virus (HCV) infection. Some suggest that diabetic and hypertensive patients are at increased risk of these complications.

Aim: To determine the frequency of ophthalmological complications related to interferon use.

Methods: Retrospective analysis of patients undergoing HCV treatment with pegylated interferon alpha-2a, alpha-2b or consensus interferon plus ribavirin between 2005 and 2007. All patients underwent a baseline eye examination and any visual complaints during treatment prompted a repeat examination. Data recorded included HCV genotype, treatment duration, interferon type, pre-treatment and on treatment visual complaints, known ocular pathology, and retinal findings at baseline and at follow-up.

Results: Of 183 patients, 29 (16%) had diabetes and 85 (46%) had hypertension. Seventy-one (38%) received interferon alpha-2a, 100 (55%) alpha-2b, and 12 (7%) consensus interferon. Seven (3.8%) had retinal changes on follow-up and treatment was discontinued in 3 (1.6%). Of seven with ocular changes two had hypertension and one had both hypertension and diabetes.

Conclusion: The incidence of symptomatic retinopathy in HCV patients undergoing interferon therapy appears low and treatment cessation is rarely needed. Furthermore, patients with hypertension and diabetes may not be at higher risk for interferon-induced retinopathy.

Publication types

  • Comparative Study

MeSH terms

  • Adult
  • Aged
  • Antiviral Agents / adverse effects*
  • Diabetes Mellitus
  • Female
  • Hepacivirus / drug effects*
  • Hepatitis C, Chronic / complications
  • Hepatitis C, Chronic / drug therapy*
  • Humans
  • Hypertension / complications
  • Interferon alpha-2
  • Interferon-alpha / adverse effects*
  • Interferons / therapeutic use
  • Male
  • Middle Aged
  • Polyethylene Glycols / adverse effects*
  • Recombinant Proteins
  • Retinal Diseases / chemically induced*
  • Retinal Diseases / etiology
  • Retrospective Studies
  • Ribavirin / therapeutic use
  • Risk Factors

Substances

  • Antiviral Agents
  • Interferon alpha-2
  • Interferon-alpha
  • Recombinant Proteins
  • Polyethylene Glycols
  • Ribavirin
  • Interferons
  • peginterferon alfa-2a